Severe hypophosphataemia after intravenous iron administration
- Correspondence to Professor Christoph Schmid,
- Accepted 25 February 2017
- Published 13 March 2017
Iron deficiency is common and can be effectively treated with parenteral iron infusion. We report a case of an iron-deficient and vitamin D-deficient woman who developed severe symptomatic hypophosphataemia following intravenous ferric carboxymaltose administration. We stress the need of increased awareness of this potential complication among physicians. Patients should be informed of this complication and instructed to report for follow-up if they experience new musculoskeletal symptoms or worsening of tiredness. As severe hypophosphataemia is usually symptomatic, we recommend screening symptomatic patients for this complication. Recognising and treating the possible exacerbating factors, especially vitamin D deficiency, might be a simple measure to mitigate this complication.
Contributors GA planned, wrote and edited the case report. She also treated the patient. CS provided guidance in all steps and edited the case report.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/